Alert archive / Colorado / Red Flag Warnings in 2008

Red Flag Warning 15, NWS Denver/Boulder, CO

August 1, 20084 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Aug 1, 2008, 4:01 AM MDT for 4 counties in Colorado. It took effect at Aug 1, 2008, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2008, 4:01 AM MDT (10:01 UTC)
In effect from
Aug 1, 2008, 12:00 PM MDT
Expired
Aug 1, 2008, 9:00 PM MDT
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4039 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KBOU 011001
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
401 AM MDT FRI AUG 1 2008


COZ241-246-247-011815-
/O.NEW.KBOU.FW.W.0015.080801T1800Z-080802T0300Z/
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR...
AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...KUTCH...
PUNKIN CENTER
401 AM MDT FRI AUG 1 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR THE PALMER DIVIDE AREA AND PORTIONS OF EAST CENTRAL COLORADO
DUE TO HOT TEMPERATURES...VERY LOW HUMIDITIES AND GUSTY SOUTH WINDS...


THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

HOT TEMPERATURES COMBINED WITH VERY LOW RELATIVE HUMIDITIES AND
GUSTY SOUTH WINDS WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS BY
THIS AFTERNOON. SOUTH WINDS OF 15 TO 20 MPH WITH A FEW GUSTS TO
30 MPH WILL DEVELOP BY MID AFTERNOON AND CONTINUE INTO THE EARLY
EVENING HOURS.

THESE CRITICAL FIRE WEATHER CONDITIONS WILL COMBINE WITH THE DRY
FUELS TO PRODUCE DANGEROUS FIRE BEHAVIOR AND RAPID GROWTH OF ANY
WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$
2 follow-up statements
000 
WWUS85 KBOU 011753
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
1153 AM MDT FRI AUG 1 2008

COZ241-246-247-020300-
/O.CON.KBOU.FW.W.0015.080801T1800Z-080802T0300Z/
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR...
AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...KUTCH...
PUNKIN CENTER
1153 AM MDT FRI AUG 1 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING.

HOT TEMPERATURES COMBINED WITH VERY LOW RELATIVE HUMIDITIES AND
GUSTY SOUTH WINDS WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS
THIS AFTERNOON. SOUTH WINDS OF 15 TO 20 MPH WITH A FEW GUSTS TO
30 MPH WILL DEVELOP BY MID AFTERNOON AND CONTINUE INTO THE EARLY
EVENING HOURS.

THESE CRITICAL FIRE WEATHER CONDITIONS WILL COMBINE WITH THE DRY
FUELS TO PRODUCE DANGEROUS FIRE BEHAVIOR AND RAPID GROWTH OF ANY
WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KBOU 020258
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
858 PM MDT FRI AUG 1 2008

COZ241-246-247-020400-
/O.EXP.KBOU.FW.W.0015.000000T0000Z-080802T0300Z/
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR...
AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...KUTCH...
PUNKIN CENTER
858 PM MDT FRI AUG 1 2008

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

WINDS HAVE DECREASED AND RELATIVE HUMIDITIES ARE SLOWLY
INCREASING SO THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE
AS SCHEDULED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Aug 1, 2:34 AM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 1, 2:34 AM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
234 AM MDT FRI AUG 1 2008

.SHORT TERM...GENERAL PTRN REMAINS THE SAME WITH AN UPPER LEVEL
HIGH OVER THE STATE.  WATHER VAPOR SHOWS SOME INCREASE IN MID LVL
MOISTURE WHICH IS REFLECTED IN GPS IPW VALUES WHICH HAVE INCREASED
FROM .25 TO .30 IN THE LAST 24 HOURS.  THUS MAY SEE SOME ISOLD HIGH
BASED CONVECTION OVER THE MTNS...FOOTHILLS...PALMER DIVIDE AND FRONT
RANGE LATER IN THE AFTN.  OVER THE NERN PLAINS DEEPER LOW LEVEL
MOISTURE WILL GRADUALLY MIX OUT BY AFTN EXCEPT IN THE FAR NERN
CORNER WHERE CAPES WILL BE ABOVE 2000 J/KG.  SOUNDINGS SHOW RATHER
STG CAP IN PLACE WHERE BEST INSTABILITY WILL EXIST HOWEVER OUTFLOW
BOUNDARIES FROM ISOLD HIGH BASED CONVECTION ALONG THE FRONT RANGE
MAY TRIGGER SOME ISOLD ACTIVITY OVER PARTS OF THE NERN PLAINS DURING
THE EARLY EVENING HOURS.  AS FAR AS HIGH TEMPS TODAY 700 MB TEMPS
ARE FCST TO RISE TO AROUND 20 DEGREES C WHICH WOULD ALLOW FOR
READINGS TO REACH 100 DEGREES IN SOME PLACES OVER NERN CO ESPECAILLY
CLOSER TO THE FOOTHILLS.  RECORD HIGH AT DENVER IS 100 SO THAT MAY BE
TIED OR BKN THIS AFTN.  FINALLY WILL ISSUE A RED FLAG WARNING IN
ZONES 41..46 AND 47 WHERE WIND SPEEDS BY AFTN WILL PROBABLY BE
SUSTAINED AROUND 15 KTS OR SO IN SOME PLACES WITH VERY LOW RELATIVE
HUMIDITIES.  ELSEWHERE WILL NOT ISSUE A RED FLAG WARNING AS WIND
SPEEDS SHOULD STAY BLO CRITERIA WITH TSTM ACTIVITY RATHER
ISOLD.

.LONG TERM...MODELS HAVE THE UPPER RIDGE CENTER PUSH EAST OUT OF THE
FORECAST AREA SATURDAY NIGHT.  THEY SHOW IT STAYING EAST OF US WELL
INTO THE EXTENDED PERIOD.  THE FLOW ALOFT WILL BE WEST-
SOUTHWESTERLY.  THE QG VERTICAL FIELDS MAINLY SHOW UPWARD MOTION FOR
THE FORECAST AREA THROUGH THE PERIODS...BUT IT IS VERY WEAK.  THE
BOUNDARY LAYER FLOW WILL REMAIN DIURNALLY DRIVEN.  FOR MOISTURE...
MODELS HAVE SOME IN THE MID AND UPPER LEVELS ONLY FROM SATURDAY
THROUGH SUNDAY NIGHT.  PRECIPITABLE WATER VALUES ARE IN THE THE 0.40
TO 0.80 INCH RANGE FOR THE PLAINS SATURDAY THROUGH SUNDAY NIGHT.
THE BOUNDARY LAYER DEW POINTS RANGE FROM THE 30S F FOR THE FOOTHILLS
AND ADJACENT PLAINS...TO AROUND 50 F OVER THE NORTHEAST CORNER
THROUGH THE PERIODS.  THERE IS STILL NO INDICATION OF A DECENT
THETA-E AXIS OVER THE FORECAST AREA THROUGH SUNDAY NIGHT.  THE CAPE
IS MINIMAL OVER ALL THE FORECAST AREA BOTH LATE DAY SATURDAY AND
LATE DAY SUNDAY.   THE LAPSE RATES STILL INDICATE A CAP IN THE MID
LEVELS.  POPS WILL BE MINIMAL AGAIN...0-20%S THROUGH THE PERIODS.
FOR TEMPERATURES...SATURDAYS HIGHS WILL BE CLOSE TO TODAYS
HIGHS...WITH SUNDAYS 0-1 C COOLER THAN SATURDAYS. FOR THE LATER
DAYS...MONDAY THROUGH THURSDAY...THE MODELS DO KEEP THE UPPER RIDGE
CENTERED WELL TO OUR EAST THROUGH THURSDAY.  THIS SHOULD ALLOW THE
FORECAST AREA MORE MOISTURE...WELL SEE.  WILL LEAVE CURRENT GRIDS
PRETTY MUCH ALONE AND HOPE THE 20-40% POPS BECOME A REALITY.

&&

.AVIATION...VFR TODAY THRU TONIGHT.  COULD SEE AN ISOLD HIGH BASED
TSTM AFFECT THE AIRPORTS FROM 23Z THRU 02Z WITH GUSTY OUTFLOW WINDS
POSSIBLE.  OTHERWISE WINDS WILL BECOME ELY BY 18Z WITH MORE OF A
SELY COMPONENT AFT 21Z.  DURING THE EVENING HOURS MAY SEE GUSTY S TO
SE WINDS OF 15 TO 25 MPH AT APA AND DIA THRU AROUND 06Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY IN EFFECT FROM 1 PM
TO 9 PM MDT THIS AFTERNOON AND EVENING.
...RED FLAG WARNING ZONES 41..46 AND 47 FROM NOON UNTIL 9 PM THIS
EVENING.

&&

RPK/RJK
Hazardous weather outlook, Jul 31, 11:02 AM MDT, 16 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT THU JUL 31 2008

COZ030>051-011200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND DRY CONDITIONS WILL CONTINUE FRIDAY AND THROUGH THE WEEKEND.
THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE FOOTHILLS
AND MOUNTAINS. FOR MONDAY THROUGH WEDNESDAY...TEMPERATURES WILL COOL
AND MOISTURE WILL INCREASE BRINGING SCATTERED THUNDERSTORMS TO THE
MOUNTAINS AND PLAINS...ESPECIALLY TOWARDS THE MIDDLE PART OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/MEIER

Nearby

Red Flag Warnings in Colorado, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.